Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

What Is The Treatment For Mitochondrial Toxicity

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Mitochondrial Toxicity

Lactic acidosis can be fatal. See your health care provider immediately if you have these symptoms. MT may also cause nerve damage (peripheral neuropathy, see Fact Sheet 555 ). It has been linked to kidney damage and hearing loss. Some researchers believe it might also contribute to fat redistribution (lipodystrophy, see Fact Sheet 553 ) in people taking antiretroviral medications (ARVs). How Do ARVs Cause MT? Mitochondria have an enzyme...
Ask the Experts

Mitochondrial toxicity

Hi Dr. henry... thanks for your helpful answers. I was under the impression that sustiva/truvada was a very well regarded option for first line treatment, but you mentioned mitochondrial toxicity as a possible side effect. How common is this and...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
The rate at which components of the lipodystrophy syndrome develop on some of the newer NRTI combinations (FTC/tenofovir and 3TC/abacavir) seems to be slower that with AZT or D4T combinations (usually with 3TC). Long-term data and independent... Read more »

mitochondrial toxicity- what is it

Hi, Im taking 3tc, sustivia, and abacavir. Im experiencing lypo- who isnt it seems. What is mitochondrial toxicity and what caused it.Am I taking any medications which may contribute to it, and if so, some suggestions as to what else I might...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Lipodystrophy is not precisely defined but includes issues related to fat distribution (too much in some areas and loss of fat in others) and increases in blood fat levels. Some of those conditions are seen in the general population. Lipodystrophy... Read more »

Growing concern around mitochondrial toxicity

I have been on truvada and sustiva for 9 months and for the past few weeks have been experiencing muscle aches and weakness in both legs and arms. I also have had 'muscle twitching in my leg muscles when lying still in bed. I have also been...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Clinical assessment as well as venous lactic acid levels, liver enzymes, and electrolyte/renal tests are useful for checking for significant metabolic problems due to mitochondrial toxicity. The rate of serious metabolic/mitochondrial toxicity on... Read more »

Carnitine and Riboflavin to combat mitochondrial toxicity

Are you using carnitine and riboflavin routinely to try to overcome the possible mitochondrial toxicity that hypothetically may contribute to lipodystrophy? If so, what doses of each are you using?...
Alvan Fisher, M.D.

Response from Alvan Fisher, M.D.

Brown University School of Medicine
No, not routinely.Alvan Fisher, M.D.... Read more »
Connect With Others

Toxicity: Your Experiences

Posted by Anonymous
Ok.

I recently tested positive and even though my viral load under 2,000 i have a 389 CD4.

I have been investigating epivir/ziagen and viread..they might be available in a new study on a once daily dosing schedule.

My question is, what do u think about... Read more »

Is gay culture toxic?

Posted by Anonymous, 3 Replies
Everywhere you turn you see images of young, clean shaven, hairless, "buffed" boys gracing the gay mags and movies. Who actually looks like most of these people? All we are given to watch on tv is Will and Grace. They represent like 5% of the entire... Read more »

A Toxic Combination

Posted by Choosing2Liv, 9 Replies
If my dilemma was:

- just dealing with the virus; or

- just suffering with the guilt of cheating on my wife; or

- just the feelings of rejections by those who said they loved me; or

- just the constant blaming, belittlement and bursts of rage from my... Read more »

about to start treatment

Posted by Anonymous, 4 Replies
hi. kinda scared.. about to start treatment. My dr wants to use an induction/maintenance strategy starting with an intense four-drug Kaletra (LPV/r, lopinavir/ritonavir)-based regimen along with Combivir [AZT/3TC] + Viread [tenofovir]. can you tell... Read more »